Understanding these common side effects of treatment is the first step to managing it.
“Despite the remarkable evolution of CINV prophylaxis witnessed over the last few decades, CINV prevention remains often suboptimal and presents a significant clinical challenge for healthcare providers and patients undergoing chemotherapy.” -10.1007/s00520-018-4131-3
Cancer treatment-related N&V is one of the most acute, common, and distressing side effects that up to 80% of patients experience and usually has a significant impact on their quality of life. It may lead to more serious concerns such as dehydration, unintentional weight loss, weakness, fatigue, brain fog, slow wound healing, and the inability to continue standard of care treatment. Addressing nausea and vomiting by having a plan in place and being well prepared can go a long way toward easing the treatment process.
"Nausea can be understood as an uneasiness or queasiness of the stomach that commonly accompanies the urge to vomit but may not always lead to vomiting. Vomiting is the forcible, voluntary or involuntary emptying ("throwing up") of stomach contents through the mouth."
Retching (also called gagging or dry heaves) is when your body tries to vomit without bringing anything up from your stomach. Nausea is often accompanied by other symptoms such as pallor, cold sweat, increased saliva, rapid heart rate, and diarrhea.
The risk factors for developing N&V can be categorized as patient-related or treatment-related. The common patient factors include age, gender, history of motion sickness and/or pregnancy-related nausea and vomiting, a history of alcohol use, and vomiting with prior chemotherapy. Patients who are younger than 50 have a higher risk. There is a higher risk generally associated with females. Patients who have a history of motion sickness and/or pregnancy-related nausea and vomiting have a higher risk of developing these side effects. A history of high alcohol intake (e.g., ≥5 drinks per week) tends to lower the risk, possibly because of desensitization.
Nausea and vomiting are common and sometimes serious side effects of various modalities of cancer treatment, but they can also be a sign or symptom of cancer itself. For example, a tumor in some part of the digestive system can cause a bowel obstruction that can lead to nausea or vomiting. A tumor in the brain can also increase pressure in the brain, which can result in nausea and vomiting. Nausea can also be caused by many different health problems, such as gallbladder disease, heart attacks, and stomach ulcers, which can be concurrent conditions with cancer. One thing to realize is that apart from cancer treatment-related nausea, dehydration and constipation can be side effects related to medications such as pain medications that can contribute to nausea as well.
Despite advances that have brought newer and more effective medications for nausea, nausea and vomiting affect between 40 to 60 % of patients treated with either chemotherapy or radiation therapy.
Chemotherapy-related nausea and vomiting can be divided into four categories:
- Acute: Onset of nausea and vomiting within a few minutes to several hours after chemotherapy is administered, usually peaking in the first 4-6 hours.
- Delayed: Onset more than 24 hours after chemotherapy is administered
- Anticipatory: Onset of emesis prior to chemotherapy administration as a conditioned response in patients who have experienced nausea and vomiting during a previous cycle of chemotherapy.
- Breakthrough/refractory: Nausea and vomiting despite taking medications beforehand for prevention.
It helps to know how you react to your treatment since you will be at home and at work dealing with these side effects and trying to do your activities of daily living despite these symptoms. A cancer care team has an arsenal of medications (called anti-emetics) that can address nausea related to treatment early and effectively. They know which chemotherapy drugs have a higher risk of causing treatment-induced nausea and vomiting. Chemotherapy medications as well as other cancer treatments, including immunotherapy, checkpoint inhibitors, hormone therapy, etc., are classified according to their potential to cause nausea or vomiting. These treatments are classified as high, moderate, low, or minimal risk for nausea and vomiting.
While the standard of care for cancer patients dealing with nausea and vomiting is prescription medication given by your cancer care team, there are many nonpharmacologic treatment options that can provide additional support.
Clinical studies have demonstrated positive results with the use of acupuncture and acupressure. Behavioral interventions, including dietary changes, relaxation/systematic desensitization, hypnosis with guided imagery, and music therapy, are all options that can help. Although the effectiveness of these treatments is not considered established, there is wide anecdotal evidence that these supportive measures help cancer patients along with prescription medications.
Here is a checklist of diet suggestions that can help you deal with nausea and vomiting at home and work while you undergo treatment.
- Eat small, frequent meals throughout the day to decrease the strain on your stomach. Use plastic forks and spoons rather than metal ones, which may cause a bitter or metallic taste.
- Sip fluids slowly and maintain good hydration levels. Fluids can include broth, unsweetened juices, light teas, and cold water.
- Try tart foods, such as lemons or pickles. These can be especially useful when there are changes to the way food tastes. Some options include squeezing lemon juice into food to make it more palatable or sucking on a lemon wedge itself.
- Eat dry foods such as crackers, breadsticks, or toast throughout the day in small quantities. These can also be eaten before getting out of bed if you have nausea in the morning.
- Avoid strong food, cooking odors, and drink smells that can make you feel queasy. If food or cooking odors trigger a gag response, consider eating more cold foods or not heating up leftovers before you eat them.
- Sit up or recline with your head raised for 1 hour after eating. Keeping your head up helps reduce nausea, as does rinsing your mouth after eating.
- Suck on hard candies such as ginger, peppermint, or lemon drops if your mouth has a bad taste. Ginger, in particular, can be used as a tea, as crystallized ginger, or in foods, and has been shown to help with nausea.
- Do not skip meals and snacks; for many people, having an empty stomach makes nausea worse.
- Drink flat, clear soft drinks as part of a good hydration regime. Ginger ale and lemon-lime-flavored soda, for example, can sometimes help settle an upset stomach. To reduce burping, open the can or bottle and let it sit out on the counter for about 10 minutes before drinking it, which will reduce the carbonation. The darker cola drinks may contain caffeine, which is an irritant to the gastrointestinal tract, so try to avoid them.
- Sip only small amounts of liquid during meals because many people feel full or bloated if they eat and drink at the same time.
- Limit or, if possible, avoid spicy, fried, or greasy foods. Fat takes longer to digest than protein and carbohydrates, so foods containing a lot of added fat will sit in the stomach for a longer period of time, which can make you even more nauseous.
- Apart from this, you can also refer to the general checklist on how to manage the symptoms of N&V on an everyday basis.
As always, talking to your cancer team about any change you make to your diet is important and necessary. With regards to cannabis-based medications for the treatment of nausea, there are two drugs based on marijuana compounds that have been approved in the US for medical use. Dronabinol (Marinol®) contains delta-9-tetrahydrocannabinol (THC), which is approved by the FDA to treat nausea and vomiting caused by cancer chemotherapy. Nabilone (Cesamet®) is a synthetic cannabinoid similar to THC and can be taken orally to treat nausea and vomiting caused by cancer chemotherapy when other drugs have not worked. Your cancer care team can guide you regarding these options, and any decisions you make must be in partnership with your care team, as these medications can cause serious side effects and complications, especially in older patients.